Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 34, NWS Honolulu, HI

August 19, 2021

NWS Honolulu, HI issued this small craft advisory at Aug 19, 2021, 3:31 AM HST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 3:31 AM HST (13:31 UTC)
Expired
Aug 21, 2021, 3:11 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

413 
WHHW70 PHFO 191331
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Thu Aug 19 2021

PHZ119>121-123-124-200245-
/O.NEW.PHFO.SC.Y.0034.210819T1331Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
331 AM HST Thu Aug 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts. Seas
  6 to 9 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
5 follow-up statements
288 
WHHW70 PHFO 200151
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Thu Aug 19 2021

PHZ119>121-123-124-201500-
/O.CON.PHFO.SC.Y.0034.000000T0000Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
351 PM HST Thu Aug 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts. 
  Seas 6 to 10 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
857 
WHHW70 PHFO 201340
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Fri Aug 20 2021

PHZ119>121-123-124-210245-
/O.CON.PHFO.SC.Y.0034.000000T0000Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
340 AM HST Fri Aug 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts. 
  Seas 6 to 10 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
149 
WHHW70 PHFO 201419 CCA
MWWHFO

URGENT - MARINE WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
419 AM HST Fri Aug 20 2021

PHZ119>121-123-124-210245-
/O.COR.PHFO.SC.Y.0034.000000T0000Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
419 AM HST Fri Aug 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts. 

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
907 
WHHW70 PHFO 210154
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
354 PM HST Fri Aug 20 2021

PHZ119>121-123-124-211500-
/O.CON.PHFO.SC.Y.0034.000000T0000Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
354 PM HST Fri Aug 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...Northeast to east winds 20 to 25 kt, with higher gusts.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
410 
WHHW70 PHFO 211311
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
311 AM HST Sat Aug 21 2021

PHZ119>121-123-124-211415-
/O.CAN.PHFO.SC.Y.0034.000000T0000Z-210821T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
311 AM HST Sat Aug 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Aug 18, 9:35 PM HST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 9:35 PM HST, 5 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
935 PM HST Wed Aug 18 2021

.SYNOPSIS...
Trade winds with strengthen into the moderate to locally breezy
range tonight through Saturday as a high pressure ridge builds in
north of the region. Winds will diminish again from Sunday to
Monday, as the remnants of Tropical Cyclone Linda pass just north
of the island chain breaking up the trade wind flow. Lighter
large scale winds will cause sea breezes to form in some areas
with some moderate northerly winds possible for islands closer to
the remnant low center. Higher moisture levels and lighter winds
will create warm and muggy conditions over most islands. The
biggest threat from the remnants of Linda will be from slow moving
heavy rain bands that may increase the potential for localized
flash flooding.

&&

.DISCUSSION...
The evening satellite imagery shows an upper level low north of
the islands moving away from the state. East of the islands
Hurricane Linda continues to weaken as it moves into the Central
Pacific area of responsibility on Thursday. Stable stratocumulus
clouds and drier air are feeding into the system as it gains
latitude, which will continue to weaken the wind speeds around
Linda as it approaches the Hawaiian Islands this weekend.

As of 5 PM HST Linda was located roughly 1300 miles east of Hilo
and drifting towards the West-Northwest at 16 MPH. The latest
forecast from the National Hurricane Center in Miami shows the
center of Linda passing just north of the island chain on Sunday
and Monday.

In the short term forecast, trade winds will continue to
strengthen overnight with moderate to locally breezy trade winds
in the forecast on Friday and Saturday. Typical passing showers
are expected with showers favoring the windward and mountain areas
of each island, shower coverage will trend higher in the
overnight to early morning hours.

Sunday and Monday...A disruption in the trade winds will occur as
former Tropical Cyclone Linda approaches the Hawaiian Islands
from the east. Dry and stable air feeding into this system will
keep weakening wind trends in the forecast. While some uncertainties
remain in the track of Linda affecting the islands, our confidence
on weather impacts for each island will improve over the next few
days. Please keep updated on the weather forecast conditions
affecting your location as island by island weather impacts with
this weakening system will evolve over time.

Wind Potential...The strongest winds with Linda will remain on
the north side of the low center, which keeps the weakest winds on
the south side of this system closer to the islands. For these
reasons we expect lighter wind trends across the state as the
weakened low passes by just north of the island chain. Lighter
wind trends will produce some sea breeze activity for islands
further away from the remnant low center with the potential for
breezy northerly winds for islands closer to the systems track.
The probabilities for strong damaging winds from Linda's remnants
remain low at this time.

Heavy Rain Potential...Deeper tropical moisture moving around
this remnant low center will move into the state from the east on
Sunday and Monday with precipitable water levels in the 1 to 2
inch range. This unstable tropical moisture will produce warm and
muggy conditions statewide with slow moving shower activity.
Slow moving convergence bands over the islands will elevate the
threat for heavy rain and localized flash flooding during this
time period.

Tuesday and Wednesday...The remnants of Linda pass west of the
state as trade winds return to the region by Tuesday morning.
These moderate to locally breezy trade winds will produce the
typical passing showers favoring windward and mountain areas.

&&

.AVIATION...
Trade winds are returning this evening and are expected to become
breezy tomorrow, then last for the next few days. Relatively
stable air will limit shower activity to windward and mountain
locations and over the Kona slopes of the Big Island. The best
chance for low clouds or reduced visibility within showers will be
during the overnight and morning hours each day, though VFR
conditions are expected to prevail at most locations throughout
the forecast period.

There are currently no AIRMETs in effect, but mountain
obscuration could become an issue overnight or early tomorrow,
especially for eastern portions of Maui and the Big Island.

&&

.MARINE...
Trade winds, some locally strong beginning Thursday morning, will
return to the area as a weak surface trough exits to the west of
the islands. A Small Craft Advisory will likely be issued for the
typically windy zones around Maui County and the Big Island as the
winds increase. Winds are then expected to ease over the weekend
as the remnants of tropical cyclone Linda pass north of the
islands beginning Saturday night.

An above average south swell has peaked and will begin a slow
decline. However, surf heights remain somewhat elevated, so the
High Surf Advisory (HSA) for south facing shores was extended
through tonight. Surf should fall below the advisory threshold of
10 feet Thursday, and continue dropping. No significant swells
from the south are expected through early next week, although
small, moderate period swells will prevent surf from going flat.

A small northwest pulse will continue to trend down through
tonight, with no significant northerly swells expected through
the period. The easterly swell from Hurricane Linda is expected to
arrive tonight and spread west through Thursday and maintain
moderate surf along east facing shores through the weekend. Wind
waves will be small though, given the anticipated light winds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for all south facing
shores.

&&

DISCUSSION...Bohlin
AVIATION...Powell
MARINE...Kinel

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.